Alert archive / Texas / Wind Advisories in 2016
Wind Advisory 15, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this wind advisory at Dec 29, 2016, 3:49 AM CST for 8 counties in Texas. It took effect at Dec 29, 2016, 9:03 AM CST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Dec 29, 2016, 3:49 AM CST (09:49 UTC)
- In effect from
- Dec 29, 2016, 9:03 AM CST
- Expired
- Dec 29, 2016, 4:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Houston/Galveston, TX
Counties Brazoria County, TX, Chambers County, TX, Fort Bend County, TX, Galveston County, TX, Harris County, TX, Jackson County, TX, Matagorda County, TX, Wharton County, TX
The radar
The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 09:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 9.8 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 487 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.2
The text
As transmitted.
385 WWUS74 KHGX 290949 NPWHGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 349 AM CST THU DEC 29 2016 ...WIND ADVISORY IN EFFECT FROM LATE MORNING THROUGH AFTERNOON... .STRONG NORTHEAST WINDS BEHIND AN EARLY MORNING COLD FRONTAL PASSAGE WILL ACHIEVE ADVISORY LEVEL CRITERIA. FREQUENT WIND SPEEDS BETWEEN 20 TO 25 MPH WILL OCCUR FROM LATE THIS MORNING AND PERSIST THROUGH THE MID AFTERNOON HOURS. TXZ214-235>238-292200- /O.NEW.KHGX.WI.Y.0015.161229T1700Z-161229T2200Z/ BRAZORIA-CHAMBERS-GALVESTON-JACKSON-MATAGORDA- INCLUDING THE CITIES OF...ALVIN...ANAHUAC...ANGLETON...BAY CITY... EDNA...FREEPORT...FRIENDSWOOD...GALVESTON...LAKE JACKSON... LEAGUE CITY...MONT BELVIEU...PALACIOS...PEARLAND...TEXAS CITY... WINNIE 349 AM CST THU DEC 29 2016 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 4 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 4 PM CST THIS AFTERNOON. * EVENT...STRONG NORTHEAST WINDS. * TIMING...LATE MORNING THROUGH MID AFTERNOON. * IMPACT...BUFFERING OF WEST EAST TRAVELING HIGH PROFILE VEHICLES. WINDS MAY TOSS AROUND LIGHT WEIGHT OUTDOOR ITEMS SUCH AS DECORATIONS OR FURNITURE. PRECAUTIONARY/PREPAREDNESS ACTIONS... DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...ESPECIALLY WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS && $$
2 follow-up statements
858 WWUS74 KHGX 291503 NPWHGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 903 AM CST THU DEC 29 2016 ...WIND ADVISORY IN EFFECT NOW THROUGH AFTERNOON... .STRONG NORTHEAST WINDS BEHIND AN EARLY MORNING COLD FRONTAL PASSAGE HAVE BEGUN TO BE SEEN NEAR THE COAST. SEVERAL SITES THERE NOW HAVE SUSTAINED WINDS VERY NEAR OR AT THE ADVISORY THRESHOLD AND SEVERAL HAVE STARTED GUSTING TO AROUND 30 MPH. THESE GUSTY WINDS ARE EXPECTED TO PERSIST THROUGH THE MID AFTERNOON HOURS. TXZ214-235>238-292200- /O.EXT.KHGX.WI.Y.0015.161229T1503Z-161229T2200Z/ BRAZORIA-CHAMBERS-GALVESTON-JACKSON-MATAGORDA- INCLUDING THE CITIES OF...ALVIN...ANAHUAC...ANGLETON...BAY CITY... EDNA...FREEPORT...FRIENDSWOOD...GALVESTON...LAKE JACKSON... LEAGUE CITY...MONT BELVIEU...PALACIOS...PEARLAND...TEXAS CITY... WINNIE 903 AM CST THU DEC 29 2016 ...WIND ADVISORY NOW IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... * EVENT...STRONG NORTHEAST WINDS. * TIMING...THROUGH MID AFTERNOON. * IMPACT...BUFFERING OF WEST EAST TRAVELING HIGH PROFILE VEHICLES. WINDS MAY TOSS AROUND LIGHT WEIGHT OUTDOOR ITEMS SUCH AS DECORATIONS OR FURNITURE. PRECAUTIONARY/PREPAREDNESS ACTIONS... DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS... ESPECIALLY WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS && $$
926 WWUS74 KHGX 291646 NPWHGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1046 AM CST THU DEC 29 2016 ...WIND ADVISORY IN EFFECT NOW THROUGH AFTERNOON... .STRONG NORTHEAST WINDS BEHIND AN EARLY MORNING COLD FRONTAL PASSAGE ARE OCCURRING IN PARTS OF SOUTHEAST TEXAS. WHILE THE STRONGEST WINDS ARE PRIMARILY NEAR THE COAST...WINDS ARE BEGINNING TO GUST FREQUENTLY TO NEAR 30 MPH IN PARTS OF HARRIS...FORT BEND...AND WHARTON COUNTIES AND SO THEY ARE BEING ADDED TO THE ADVISORY. THESE GUSTY WINDS ARE EXPECTED TO PERSIST THROUGH THE MID AFTERNOON HOURS. TXZ213-226-227-292200- /O.EXA.KHGX.WI.Y.0015.000000T0000Z-161229T2200Z/ FORT BEND-HARRIS-WHARTON- INCLUDING THE CITIES OF...EL CAMPO...HOUSTON...HUMBLE...KATY... MISSOURI CITY...PASADENA...PIERCE...RICHMOND...ROSENBERG... SUGAR LAND...TOMBALL...WHARTON 1046 AM CST THU DEC 29 2016 ...WIND ADVISORY IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON. * EVENT...GUSTY NORTHEAST WINDS. * TIMING...THROUGH MID AFTERNOON. * IMPACT...BUFFERING OF WEST EAST TRAVELING HIGH PROFILE VEHICLES. WINDS MAY TOSS AROUND LIGHT WEIGHT OUTDOOR ITEMS SUCH AS DECORATIONS OR FURNITURE. PRECAUTIONARY/PREPAREDNESS ACTIONS... DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS... ESPECIALLY WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS && $$ TXZ214-235>238-292200- /O.CON.KHGX.WI.Y.0015.000000T0000Z-161229T2200Z/ BRAZORIA-CHAMBERS-GALVESTON-JACKSON-MATAGORDA- INCLUDING THE CITIES OF...ALVIN...ANAHUAC...ANGLETON...BAY CITY... EDNA...FREEPORT...FRIENDSWOOD...GALVESTON...LAKE JACKSON... LEAGUE CITY...MONT BELVIEU...PALACIOS...PEARLAND...TEXAS CITY... WINNIE 1046 AM CST THU DEC 29 2016 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... * EVENT...STRONG NORTHEAST WINDS. * TIMING...THROUGH MID AFTERNOON. * IMPACT...BUFFERING OF WEST EAST TRAVELING HIGH PROFILE VEHICLES. WINDS MAY TOSS AROUND LIGHT WEIGHT OUTDOOR ITEMS SUCH AS DECORATIONS OR FURNITURE. ABOVE-GROUND ELECTRICAL WIRES MAY BE VULNERABLE TO BRANCHES FROM NEARBY TREES IF THEY ARE SIGNIFICANTLY WEAKENED. PRECAUTIONARY/PREPAREDNESS ACTIONS... DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS... ESPECIALLY WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADS && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Dec 28, 11:30 PM CST, 4 hours 19 minutes earlier.
Area forecast discussion, Dec 28, 11:30 PM CST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1130 PM CST Wed Dec 28 2016
.AVIATION...
The prefrontal trough was advancing near schedule. Showers were
mainly occurring well east of KUTS at 05Z. The latest short range
high resolution models were still showing some potential for
isolated showers ahead of the front. There is a better chance for
IFR/LIFR or lower conditions to develop ahead of the front from
KHOU to the coast. Sea fog was already lowering conditions at KGLS
and KBLX with low ceilings at KHOU.
Conditions will lift behind the front. The timing looks to be from
10Z to 11Z at KCLL and KUTS; 11Z to 14Z at KCXO, KIAH, KHOU, and
KSGR; and 13Z to 15Z at KGLS.
North winds behind the front on Thursday will gust between 15 and
25 knots well inland with gusts toward the coast approaching 30 to
33 knots. Expect the winds will diminish significantly away from
the coast by sunset.
40
&&
.PREV DISCUSSION... /ISSUED 940 PM CST Wed Dec 28 2016/
DISCUSSION...
At 900 PM, a cold front extended from north of Shreveport to near
Temple to north of Junction. The front should reach KCLL around 3
AM...Houston between 4-5 AM and Galveston around 7 AM. A weak line
of showers is expected to develop just ahead of the front with
coverage increasing a bit as the front nears the coast.
Temperatures will remain mild tonight south of I-10 and then
probably fall behind the front Thursday morning...with a slight
rise in temps Thursday aftn. It'll be windy tomorrow particularly
near the coast and a wind advisory may be required for the coastal
counties.
As for the fog threat tonight...well...not a classic case for sea
fog as sfc winds are S-SW and water temps are now between 63 and
67 degrees. Dew pts in the upper 60's don't saturate quite so
quickly so the fog is not quite as widespread. Will maintain the
marine Dense Fog Advisory and will watch trends for the coastal
counties and may yet issue a Dense Fog Advisory for parts of the
coast.
Tweaked hourly temp grids for the frontal passage Thursday
morning, smoothed out PoP grids and tweaked weather grids but the
rest of the forecast looks ok. 43
43
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 55 64 41 58 50 / 10 0 0 10 40
Houston (IAH) 61 66 43 59 52 / 20 10 0 10 40
Galveston (GLS) 64 66 48 59 58 / 20 20 0 0 30
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...Dense Fog Advisory until 4 AM CST Thursday for the following
zones: Coastal waters from Freeport to the Matagorda Ship
Channel out 20 NM...Coastal waters from High Island to
Freeport out 20 NM...Galveston Bay...Matagorda Bay.
Gale Watch from 11 AM CST Thursday through Thursday evening for
the following zones: Coastal waters from Freeport to the
Matagorda Ship Channel out 20 NM...Coastal waters from High
Island to Freeport out 20 NM...Waters from Freeport to the
Matagorda Ship Channel from 20 to 60 NM...Waters from High
Island to Freeport from 20 to 60 NM.
&&
Discussion...43
Aviation/Marine...40Hazardous weather outlook, Dec 28, 6:56 AM CST, 20 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 656 AM CST WED DEC 28 2016 TXZ176-195>198-200-210>214-226-227-235>238-291300- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-JACKSON-LIBERTY-MADISON-MATAGORDA-WALLER- WASHINGTON-WHARTON- 656 AM CST WED DEC 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY MORNING FOG...LOCALLY DENSE...WILL LOWER VISIBILITIES TO UNDER A MILE DURING RUSH HOUR. THE MOST DENSE FOG WILL OCCUR JUST OUTSIDE OF THE METRO AREA...OR THOSE COUNTIES SURROUNDING HARRIS COUNTY INCLUDING RURAL HARRIS COUNTY...THROUGH 9 AM. IF ENCOUNTERING DENSE FOG ON THE ROADWAY...REMEMBER TO MAINTAIN A LARGE DISTANCE BETWEEN YOU AND THE VEHICLE IN FRONT OF YOU AND TO USE YOUR LOW BEAM HEADLIGHTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER AWARENESS WILL NOT BE REQUIRED. GMZ330-335-350-355-370-375-291300- COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM- GALVESTON BAY-MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO 60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM- 656 AM CST WED DEC 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT PATCHY DENSE SEA FOG WILL CONTINUE ACROSS PORTIONS OF THE BAYS AND NEARSHORE GULF WATERS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER AWARENESS WILL NOT BE REQUIRED.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 4:12 AM CST | Gale Warning | HGX | 20 hr | |
| Dec 29, 4:12 AM CST | Marine Dense Fog Advisory | HGX | 48 min | |
| Dec 29, 4:12 AM CST | Small Craft Advisory | HGX | 23 hr | |
| Dec 29, 10:45 AM CST | Small Craft Advisory | HGX | 3 hr | |
| Dec 29, 2:04 PM CST | Gale Warning | HGX | 116 min | |
| Dec 29, 2:04 PM CST | Small Craft Advisory | HGX | 22 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.